Skip to content
Go back

Is Dizziness a Side Effect of Birth Control?

Dizziness may occur while using hormonal birth control, though it is not one of the common side effects of this medication. If this symptom does occur, it is most likely to develop when starting a new birth control method and often goes away within a few months.

Dizziness and Birth Control

Hormonal birth control may cause dizziness. However, it’s a fairly rare side effect. A dizzy or woozy feeling is most likely to occur when someone starts taking a new type of birth control, and it usually goes away within a matter of weeks. If the feeling persists after three months, talk to your doctor about trying a different birth control brand or method.

Possible Side Effects of Birth Control

Some of the more common side effects associated with hormonal birth control include:

  • Menstrual changes (irregular bleeding, spotting between periods, etc.).
  • Nausea.
  • Headaches.
  • Breast tenderness.
  • Mood changes.

As with dizziness, these symptoms also tend to dissipate within the first few months of using a new type of birth control.

Dizziness and the Morning-After Pill

Morning-after pills like Plan B One-Step contain a higher dose of hormones compared to regular birth control. As a result, these medications may be more likely to cause dizziness. Non-hormonal alternatives like Ella may also cause dizziness. However, this is not considered a common side effect of emergency contraception.

Other possible side effects when taking the morning-after pill include:

  • Headache.
  • Nausea.
  • Lower abdominal pain or cramping.
  • Breast tenderness.
  • Spotting between periods.
  • Vomiting.
  • Fatigue.

These symptoms are rare, but those that do occur typically go away within a day or two.

When to See a Doctor

If your dizziness with birth control or emergency contraception is severe or is accompanied by intense headaches, weakness, or numbness, seek medical attention as soon as possible. Although very rare, these symptoms could indicate a more serious health problem such as a blood clot or stroke.

Back to top